If you’re sick, uncomfortable, or in pain gaining weight is probably the last thing on your mind. Which is likely why ballooning weight is an often overlooked drug side effect.
You just wake up one day and realize you’ve packed on 15 or 20 pounds (or more!) without even knowing it was happening.
Because while few doctors warn their patients about it, gaining weight is a common side effect of a number of popular medications.
Gaining weight is a common drug side effect
If your pants don’t seem to be fitting quite like they used to, but you don’t know why, take a look in your medicine cabinet. A drug you’re taking could be to blame.
If your doctor has you on an antidepressant for anxiety or depression, it could be behind your growing belly.
Serotonin is a chemical messenger, or neurotransmitter, which carries signals between brain cells. It regulates mood and plays a role in our appetite, too.
Serotonin reuptake inhibitors (SSRIs) are antidepressants which work by increasing the amount of serotonin in your brain. And although we don’t know why, they can trigger carbohydrate cravings and an increase appetite in some users.
Plus experts say the drugs may affect your metabolism or how efficiently your body burns through calories. As a result, around 25 percent of SSRI users gain weight… in some cases 100 pounds or more!
If you suspect antidepressants are behind you gaining weight talk with your doctor. Simply switching the med you’re on could help.
Together you can work on strategies to lose the extra weight. And if your depression is mild to moderate, you can discuss drug-free ways to improve your mood such as exercise, meditation and supplements.
Allergy season and gaining weight often seem to go hand in hand. And many experts believe antihistamines may be to blame.
Once again researchers aren’t exactly sure why, but allergy sufferers who take antihistamines often put on a few extra pounds. In fact, an observational study done at Yale University found that folks who regularly use these drugs weighed an average four to ten pounds more than people who didn’t use the allergy meds.
The Yale researchers theorize that histamine, the neurotransmitter that antihistamines suppress, may help regulate your appetite. So suppressing it could trigger cravings and increase your appetite.
The good news is antihistamine triggered weight gain tends to be temporary. So once you go off the meds, you should lose the extra pounds.
Try natural allergy remedies to avoid gaining weight in the first place. See our special report Tackle your worst allergy symptoms without drugs for some ideas.
3. Beta blockers:
Everyone knows that a heart-pumping cardio workout can help you lose weight. Well, beta blocker drugs do the opposite. They slow your heart rate down to lower your blood pressure.
Since a slowed heart rate puts the brakes on your metabolism too, this can lead to gaining weight. And obviously, those extra pounds end up putting even more strain on your heart. It’s a vicious circle.
Talk to your doctor about alternatives to beta blockers. And besides adopting a healthy diet, and getting regular exercise, consider lowering your blood pressure naturally with nutrients such as magnesium and potassium.
How’s this for a classic catch-22? Being overweight raises your risk for type 2 diabetes and the need to take insulin. But taking insulin can lead to gaining weight. And it can make losing it difficult.
It can feel like a no-win situation. But don’t give up. In the short term, talk with your doctor about switching medications.
Then explore some other drug-free options for controlling your blood sugar. Natural nutrients could help you gain more control over your glucose, reducing your need for medications.
And experts say losing even a small amount of weight could help you kick the diabetes drugs for good. So make sure to eat a healthy, lower carb diet (these 5 foods could help) and exercise at least three to five days a week.
5. Migraine drugs:
Let’s be honest, when you’re suffering through a bout of debilitating migraine pain the very last thing you’re worried about is gaining weight. You just want some relief.
But when you have a few pain free days in a row and you begin to notice how snug your pants are, that might change. And it turns out a number of migraine meds mess with your hormones and can trigger cravings and increase your appetite.
Migraine medications taken to prevent the headaches are to blame more often than those which relieve pain once it strikes. So if you suspect your headache prescription is behind your recent weight gain, talk to your doctor about other options. Switching your medication might help.
Supplements and identifying what triggers your headaches could help too.
Steroids can come with so many troubling side effects it’s no wonder gaining weight often gets overlooked.
Corticosteroids cause water retention, and they can trigger insomnia and increased appetite. In other words, a perfect storm for packing on the pounds.
Talk with your doctor about alternatives to steroids. And consider trying some natural anti-inflammatories as well such as turmeric, omega-3 fatty acids, ginger and serrapeptase.
If you’ve been gaining weight and don’t know why, it may be time to take a closer look at your meds. They could be to blame. And if you suspect a drug you’re taking has caused you to outgrow your wardrobe, go ahead and give your doctor a call.
We believe that everyone has good ideas about how best to care for our loved ones and ourselves. Many of our contributors are doctors that have spent their life’s work invested in the health and well being of the human body and mind. Some have spent their lives tirelessly researching health and the human body, developing new vitamins and products dedicated to making people healthier.
Others are ordinary people that have natural family cures passed down from generations, or discovered an inexpensive home remedy out of necessity or even by accident.
So Healthier Talk not only offers professional advice and solutions, but also provides much sought after natural family cures and at-home remedies, right at your fingertips!
Latest posts by Healthier Talk (see all)
- Recognizing depression & signs of suicide in a loved one - July 3, 2018
- Why am I so dizzy? 6 reasons your head may be spinning - May 9, 2018
- From free range to grass fed – what food labels REALLY mean - March 30, 2018